Face Has Completely Cleared Up on 30 Mg of Accutane a Day. Do I Increase Dosage?

I have been on 30 mg of accutane a day for 90 days (3 months) and the only real side effects are a bit of dry skin around the mouth and of course the damn lips. Nothing bad. I tolerate accutane very well. My question is if I can increase my dosage to 60 mg (so I can finish earlier) without dramatically increasing the side effects. If I get a bit more dry skin I don't care and I am willing to make that sacrifice to finish quicker. Or should I stay on 30mg for 10 months? I am 60kg, 24yrs, 5'11.

Doctor Answers (2)

Accutane dosing

+1

While it's understandable why you want to finish earlier, remember that the higher the dosage the more inclined you will be to have worse side effects (dryness, nosebleeds, etc.) Many people try to do this and hate the side effects so much they end up not actually finishing the course out by going back to the lower dosage again, but just stopping overall. This makes the entire regimen pointless. So weight out the benefits to getting it in faster vs. lower side effects, and make sure you finish taking all of the medication - that part is KEY!


Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Accutane dosing

+1

Standard Accutane dosing is 1 mg per kg per day for 5 - 6 months.  The goal is to achieve a total dose of approximately 150 mg per kg body weight.  As long as you tolerate the higher dosage, I recommend taking 60 mg per day for a shorte course.  A shorter course means less follow up visits, less blood draws, and less overall cost.  Also, some insurance companies stop approving refills after 5 months.

Michael Contreras, MD
Englewood Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.